Michigan, 2021

Hail and Damaging Winds in Michigan, September 12, 2021

September 12, 2021 · NWS DTX · 12 events in 5 counties and zones

A strong multicell moving west to east made landfall near Ludington around 3 PM EDT. This storm then tracked due east until it reached Mount Pleasant where it took a sharp turn toward the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong multicell moving west to east made landfall near Ludington around 3 PM EDT. This storm then tracked due east until it reached Mount Pleasant where it took a sharp turn toward the southeast. Shortly after, a large hail core materialized dropping hailstones that measured 2 inches in diameter (lime or hen egg sized) near Brant Township after 515 PM EDT and 1.75 inch (golf ball sized) hail closer to Chesaning. The last severe hail report (1 inch) with this storm occurred just before Montrose at 545 PM EDT. The storm weakened shortly afterwards near the Flint and Lapeer areas.

A trailing line of storms rolled ashore near Silver Lake around 615 PM EDT with an eastward trajectory. These storms produced mainly damaging wind gusts as they approached the M-54 corridor around 745 PM EDT. There were several reports of trees and power lines brought down as the storms tracked east along the I-69 corridor. Storms exited east into southern Ontario before 10 PM EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 12, 2:25 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 12, 2:25 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
325 PM EDT Sun Sep 12 2021

.DISCUSSION...

Short Term/Previous AFD Update:

A low amplitude trough/PV anomaly will travel across Lake Michigan
and into central lower Michigan through the late afternoon and
evening hours within a strong corridor of westerlies in the low to
mid-levels. Better forcing along and in the vicinity of the frontal
boundary with the arrival of the trough will increase shower and
thunderstorm potential along and especially north of M59. Convection
has already initiated across Lake Michigan and now resides across
western Michigan, with current trajectory looking to push the
initial round of thunderstorms across the Bay/Midland area after
20Z.

Impressive effective bulk shear will be in place during the period
of better convective potential with values aoa 60 knots across Flint
and north into the Tri-Cities and Thumb, with MUCAPE holding between
500-1000 J/kg. Very limited to nil SB/MLCAPE to work with as this
region holds north of the boundary with capping in place. Given the
enhanced westerly speed shear and sufficient MUCAPE, organized multi-
cell convection producing isolated to scattered strong to severe
storms will be possible. Some strong/severe line/bowing segments are
also is a low-end possibility in this flow regime. Elevated
thunderstorms producing large hail will be the main severe weather
hazard.

The stationary front is expected to sag south between 20-00Z with
the weaker height falls north of the front. As the boundary starts
to drive south, there will be a window for better surface based
development along the boundary as the cap decreases in strength. Hi-
res models continue to show the greatest likelihood of a wind threat
falling between the m59 - I69 corridor, but locations north remain
susceptible. Locations along and south of I94 remain too well capped
and away from better forcing -- thus thunderstorm activity is not
expected for the southern Metro region down to the MI/OH border.

Monday Morning - Friday.

Surface boundary will settle right around the MI/OH border by 06Z
but an elevated baroclinic zone with enhanced theta-a will hold
across the cwa and will interact with glancing shortwaves within the
mean zonal flow pattern. This will maintain the chance mention for
showers and thunderstorms through Monday morning and early
afternoon. Low pressure across the northern Plains will move into
the Midwest north before passing into Lake Superior late Monday into
Tuesday morning. Northward push of the elevated front will again
provide the chance for elevated showers and thunderstorms generally
north of I94, coinciding with better forcing and moisture transport.
Lull in precipitation expected within the warm sector on Tuesday
afternoon along with breezy southwest flow with gusts to 30-35 mph.
Temperatures return back into the 80s for daytime high before the
better  coverage of precipitation enters late Tuesday into Wednesday
with the northeast progression of the aforementioned low pressure
system, drawing a cold front across SE MI. Too far out to get
specific with severe weather threat but SE MI, but early analysis
shows the passage of the cold front around or after 20Z, which would
help capitalize on late day heating with modest bulk shear in place.
SWODY3 holds a marginal risk for severe weather.

High pressure and dry air filters in behind the cold front which
will bring decreasing temperatures, humidity, and a period of dry
weather. Daytime highs will reside in the mid to upper 70s Wednesday
into Thursday as dry conditions hold through the midweek period.

&&

.MARINE...

Flow continues to be split across the Great Lakes region in the wake
of a stalled frontal boundary, with light northerly flow across Lake
Huron and stronger southwesterly flow for Lake St. Clair and western
Lake Erie. An upper level disturbance tracks along the boundary this
afternoon-evening bringing shower and thunderstorm chances, with
isolated storms producing gusty winds, lightning, and locally
heightened waves. Frontal boundary then sags south late tonight and
tomorrow, with winds veering to the north as a result. Slight rain
chances continue tomorrow, although better chances for widespread
rainfall will be Tuesday afternoon through Wednesday as a more
potent low pressure system tracks across the Great Lakes. This low
also brings the next chance for headlines across the nearshore
zones on Tuesday.

&&

.HYDROLOGY...

Widely scattered to numerous showers and thunderstorms are expected
mainly north of I69 later this afternoon into the evening. Rainfall
totals are expected to range between a 1/4 to 3/4 inch. Localized
higher amounts are to be expected with any stronger and repeated
thunderstorm activity, where an inch or greater will then be
possible. Poor drainage and urban flooding will be possible with this
activity.

&&

.PREV DISCUSSION...
Issued at 224 PM EDT Sun Sep 12 2021

AVIATION...

Cold front draped east-west across Lower Michigan has stalled
between KFTN and KPTK this afternoon. MVFR ceilings more prevalent
from KPTK north this afternoon/evening (cold side of the boundary),
but did TEMPO in a couple hours of MVFR for the southern terminals
given the vicinity of the low cloud gradient. Lower confidence TAF
cycle with thunderstorm, shower, fog, and ceiling concerns through
18Z Monday. Kept TSRA for the northern sites this evening with a
slight shift later and further north, so may need to amend to remove
KPTK. Bulk of this fast-moving convection exits the terminals by
02Z, but trailing redevelopment remains unclear before 06Z. Showers
stream through after 08Z, largely missing KMBS with MVFR fog and
ceilings likely during this time. Visibilities recover first after
sunrise, but signal increases for carrying MVFR ceiling until late
in the TAF period, if not into the next.

For DTW...Still a small opportunity before 20Z for MVFR ceiling
(TEMPO). Storms remain north of the terminal this evening, then
showers fill in with MVFR cig/vsby late. Will take some time for
cigs to scatter out late Monday morning.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5 kft this afternoon, then medium 08-
  15Z Monday.

* Low for thunderstorms this evening and overnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AM
MARINE.......MV
HYDROLOGY....AM
AVIATION.....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 12, 2:45 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 PM EDT Sun Sep 12 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-131945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 PM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening,
mainly north of the I-96 corridor. Storms may be become severe,
capable of producing wind gusts to 60 mph and hail to one inch. The
greatest risk for severe weather exists from the I-69 corridor into
the thumb region. Primary window for severe thunderstorms is
between 4 and 10 pm. Storms will track from west to east at 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday and Monday night as a
warm front lifts through the region. Additional thunderstorm activity
is again possible late Tuesday into early Wednesday with the passage
of a cold front. Strong to severe thunderstorms will be possible with
the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-131945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 PM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening,
mainly across Lake Huron and Saginaw Bay. Storms may be become
severe, capable of producing wind gusts to 50 knots mph and hail to
one inch. Primary window for severe thunderstorms is between 4 and
9 pm. Storms will track from west to east at 45 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday and Monday night as a
warm front lifts through the region. Thunderstorms are again
possible Tuesday into Tuesday night. Strong to severe thunderstorms
will be possible with the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Sep 12, 3:16 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
416 PM EDT Sun Sep 12 2021

MIZ047-122115-
Midland MI-
416 PM EDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of Midland County
through 515 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Isabella, or 15 miles northwest of Mount Pleasant, moving east
at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coleman and Oil City around 440 PM EDT.
  Sanford around 455 PM EDT.
  Midland around 505 PM EDT.

Other locations impacted by this storm include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville, Hope and North
Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4381 8460 4381 8437 4383 8435 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 2015Z 274DEG 46KT 4370 8504

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AM

The radar

The Detroit radar (KDTX), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Saginaw

When
September 12, 4:22 PM EST
Where
Saginaw County, 1.22 mi SE of Brant
Measured
2 in hail
Reported by
Public
Coordinates
43.240, -84.210

Hail, Saginaw

When
September 12, 4:34 PM EST
Where
Saginaw County, 2.89 mi NW of Chesaning Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.210, -84.170

Hail, Saginaw

When
September 12, 4:38 PM EST
Where
Saginaw County, 1.47 mi SSE of Verne
Measured
1 in hail
Reported by
Public
Coordinates
43.250, -83.940

Hail, Saginaw

When
September 12, 4:40 PM EST
Where
Saginaw County, Chesaning
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.180, -84.120

Hail, Genesee

When
September 12, 4:44 PM EST
Where
Genesee County, 3.02 mi W of Montrose
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -83.930

Thunderstorm Wind, Saginaw

When
September 12, 6:45 PM EST
Where
Saginaw County, Alicia
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.270, -84.030

Thunderstorm Wind, Saginaw

When
September 12, 7:12 PM EST
Where
Saginaw County, Chesaning
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.180, -84.120

Trees and power lines reported down.

Thunderstorm Wind, Tuscola

When
September 12, 7:29 PM EST
Where
Tuscola County, 5.55 mi S of Tuscola
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.240, -83.660

Trees and power lines reported down.

Thunderstorm Wind, Lapeer

When
September 12, 7:42 PM EST
Where
Lapeer County, 2.45 mi NW of Millville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.120, -83.390

Numerous trees and power lines reported down in Columbiaville Vicinity.

Thunderstorm Wind, Lapeer

When
September 12, 7:44 PM EST
Where
Lapeer County, 4.1 mi NW of Five Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.190, -83.310

Large tree limbs down on the road.

Thunderstorm Wind, St. Clair

When
September 12, 8:12 PM EST
Where
St. Clair County, 1.01 mi W of Yale
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.130, -82.800

Numerous trees and power lines down in Yale.

Thunderstorm Wind, St. Clair

When
September 12, 8:24 PM EST
Where
St. Clair County, 0.69 mi N of Marysville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.910, -82.480

Numerous trees and power lines reported down in Marysville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983453, 983454, 983455, 983456, 983457, 983464, 983458, 983459, 983460, 983461, 983462, 983463.